Nebraska, 2010Hail in Nebraska, April 24, 2010
April 24, 2010 · NWS OAX · 3 events in 2 counties and zones
A large upper level low pressure system caused scattered thunderstorms to develop during the late morning and early afternoon of April 24th. and a few of them produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system caused scattered thunderstorms to develop during the late morning and early afternoon of April 24th. The storms then moved west and southwest in response to the upper circulation center...and a few of them produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 2:38 AM CST, 10 hours 40 minutes earlier.
Area forecast discussion, Apr 24, 2:38 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 AM CDT SAT APR 24 2010
.DISCUSSION...
SYNOPSIS...00Z UPPR AIR ANLYS INDCD MAIN UPPR LVL LO WAS NOW
LOCATED OVR FAR ERN CO. A NUMBER OF SHRTWV TROFS/PV ANOMALIES WERE
VISIBLE ROTATING ARND THE UPPR LVL LOW. THE FIRST AT 00Z WAS
LOCATED OVR NRN OK. UPSTREAM FM THIS WAVE A VERY POTENT UPPR LVL
WAVE OVR NRN MEXICO ASSOCIATED WITH A 120 KT H3 JET. AT H85...A
FAIRLY BROAD MOIST SECTOR WITH DEW POINTS OF 10 OR GREATER EXTNDD
FM THE LO MS RVR VALLEY INTO THE MID MO RVR VALLEY. 08Z SFC ANLYS
INDCD LO PRES OVR SW KS WITH AN INVERTED TROF NWD THRU CNTRL NEB
AND AN ILL DEFINED WRM FNT NEWD FM LO THRU ERN NEB INTO SRN IA.
FORECAST...DIFFICULT AND RATHER TRICKY FORECAST FOR TODAY...AND AS
WITH YESTERDAY...MAIN CONCERN DURING THE FIRST 12 HOURS WILL BE
SEVERE WEATHER. GOOD DEAL OF CONFIDENCE THOUGH IN THE FIRST 6
HOURS OF THE DAY. OKLAHOMA SHRTWV TROF NOW MOVG THRU NE KS AND
THIS MRNG HAS ALLOWED MOST OF THE SHOWER AND STORMS TO SHIFT E
AND N OF OUR FA. LARGER-SCALE SUPPORT OVR THE NW FA WL CONT TO
PROVIDE THAT AREA WITH SHOWERS THRU THE MRNG...AND WL CONT WITH
SOME LIKELY POPS IN THAT AREA. OTHERWISE...DRYING SHLD CONT OVR
THE CNTRL/ERN CWA AS THE LO LVL JET VEERS AND THE MOIST AXIS
SHIFTS EWD. THUS SHLD START THE DAY...GENERALLY E OF HIGHWAY 81
WITH MOSTLY SUNNY SKIES. PREVIOUSLY MENTIONED POTENT UPPR LVL
SHRTWV TROF OVR NRN MEXICO AT 00Z THIS EVNG...WL QUICKLY EJECT
NEWD THIS MRNG AND ALLOW FOR SIG CYCLONGENESIS OVR THE SRN PLAINS.
THIS LO PRES AREA WL CONT TO DEEPEN AND LIFT INTO THE MID MS RIVER
VALLEY REGION TODAY BECOMING THE MORE DOMINATE SFC LO.
NEVERTHELESS...AREA OF LO PRES OVR SW KS EARLY THIS MRNG WL TRACK
EWD TODAY WHILE FILLING. INVERTED TROF WL ALSO BE MOVG EWD TODAY
AND INTO THE CNTRL CWA BE MID AFTN. STEEPER MID LVL LAPSE RATES
SEEN ON THE 00Z H7 ANALYSIS UPSTREAM WL BE LOCATED OVR THE
CNTRL/ERN CWA BY AFTN...AND THIS SHOULD COMBINE WITH RESIDUAL LO
LVL MOISTURE TO PRODUCE SFC BASED CAPE VALUES OF 800-1000 J/KG BY
EARLY AFTN AHEAD OF THE INVERTED TROF. LITTLE IF ANY CAP WL BE
PRESENT TODAY DUE TO COLD MID LVL TEMPS...AND THUS CONVECTIVE
INITIATION SHLD TAKE PLACE BY EARLY AFTN OVR THE ERN/SRN CWA. THE
SHEAR SIGNIFICANTLY WEAKENS TODAY AS BETTER MID LVL FLOW SHIFTS E
AND S OF THE FA...AND THIS MAKES STORM MODE AND ANY THREATS MORE
DIFFICULT TO DETERMINE ATTM. WITH THE FREEZING LVL RUNNING AROUND
8 K FT...WE FEEL THAT HAIL WILL BE VERY COMMON WITH ANY STORM THAT
FORMS...AND SVR HAIL SEEMS POSSIBLE GIVEN THE AMOUNTS OF CAPE AND
COLD ATMOSPHERE.
THERE WILL ALSO BE LO LVL AMBIENT VORTICITY ARND UNDER THE UPPR
LVL LO AND NEAR THE SFC LO. AS TEMPERATURES QUICKLY WARM THIS
MRNG...0 TO 2 KM LAPSE RATES OF 8-9 C/KM SEEM LIKELY LEADING TO
SOME 0 TO 3 KM CAPE. WLD BE A LITTLE CONCERNED ABOUT NON-SUPERCELL
TORS ALNG THE INVERTED TROF TODAY...BUT TROF SHLD HAVE SOME FWD
MOVEMENT...AND DEEPER MOISTURE WL BE LOCATED FARTHER E...BUT THIS
WL HAVE TO BE WATCHED CLOSELY. TOR THREAT GENERALLY SEEMS PRETTY
LO IN THE ERN FA WHERE THE DEEPER MOISTURE RESIDES WITH A LACK OF
ANY SYNOPTIC BOUNDARIES AND VERY WEAK LO LVL SHEAR...BUT GIVEN
THE LO LVL AMBIENT VORTICITY AND CAPE...STRETCHING OF THIS CAPE
NEAR ANY RESIDUAL OUTFLOW BOUNDARY CLD BE VERY IMPORTANT AND WL
ALSO HAVE TO BE WATCHED. ANY STORMS SHLD QUICKLY COME TO AND END
BY LATE AFTN/EARLY EVNG AS BOUNDARY LAYER STABILIZES. WITH MAIN
Q-G FORCING AND MOISTURE SHIFTING S AND E OF THE FA...HAVE STARTED
TRIMMING POPS A LITTLE EARLIER TONIGHT AND INTO THE DAY ON SUN. AS
FAR AS TMPS...DID BUMP UP TEMPS TODAY DUE TO THE SUNNY START. ALSO
WARMED THINGS A TOUCH OVERNIGHT WITH THE MIXING EXPECTED BEHIND
THE INVERTED TROF.
REST OF THE FORECAST FOR THE MOST PARTK UNCHANGED. NEXT SYSTEM WL
QUICKLY MOV INTO THE AREA ON SUN NIGHT AND INTO THE DAY ON MON.
STG GET AND ASSOCIATED FORCING WL MOV INTO THE NRN PLAINS...BUT
MUCH OF THE FORCING LOOKS TO STAY N OF THE FA WITH OUR BEST CHCS
IN OUR N AND NE FOR SHOWERS ON MONDAY. DID LOWER HIGHS ON MON/TUES
WITH SOME PRETTY CHILLY AIR ALOFT OVER THE REGION.
BOUSTEAD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
BULK OF PRECIP HAS CLEARED TAF SITES. ISO SHRA ARE STILL WORKING
THROUGH THE AREA...BUT LOW COVERAGE PRECLUDES INCLUDING IN TAFS THIS
MRNG. VFR CONDITIONS SHOULD CONTINUE UNTIL THIS AFTN...WHEN STRATUS
/AND SHOWERS AT KOFK/ WILL WRAP AROUND THE DEEP LOW PRESSURE SYSTEM
MOVING ACROSS THE PLAINS. WINDS WILL ALSO SHIFT TO NWLY AND BECOME
GUSTY THIS AFTN BEHIND THE SURFACE LOW.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 24, 10:53 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT SAT APR 24 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1153 AM CDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY AFTERNOON FOR AREAS ALONG AND EAST OF A LINE FROM WAYNE TO
COLUMBUS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL. THE GREATEST CONCENTRATION OF THUNDERSTORM ACTIVITY IS
EXPECTED TO BE OVER WESTERN IOWA FROM MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT COMBINED WITH MOISTURE AND WARM
TEMPERATURES AT THE SURFACE WILL PRODUCE AN UNSTABLE AIR MASS.
THIS IS EXPECTED TO PRODUCE STORMS WITH HAIL. THUNDERSTORM
ACTIVITY SHOULD DIMINISH AROUND SUNSET DUE TO THE LOSS OF DAYTIME
HEATING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A POTENT UPPER LEVEL STORM SYSTEM WILL BRING THE CHANCE OF
THUNDERSTORMS BACK TO THE REGION FROM WEDNESDAY NIGHT INTO FRIDAY.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM THURSDAY
NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
SMITH
In the hours before
Local storm report, Apr 24, 8:34 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
934 AM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 N BENNET 40.72N 96.51W
04/23/2010 E1.50 INCH LANCASTER NE PUBLIC
&&
VDEWALDLocal storm report, Apr 24, 9:02 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1002 AM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 W ALVO 40.87N 96.44W
04/23/2010 E1.25 INCH CASS NE PUBLIC
&&
VDEWALDSpecial weather statement, Apr 24, 12:06 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 PM CDT SAT APR 24 2010
IAZ090-091-241845-
FREMONT IA-PAGE IA-
106 PM CDT SAT APR 24 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN FREMONT AND PAGE
COUNTIES UNTIL 145 PM CDT...
AT 101 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR BURLINGTON JUNCTION...OR 14 MILES
NORTHWEST OF MARYVILLE...MOVING NORTHWEST AT 15 MPH.
SOME OF THESE STORMS HAVE PRODUCED BRIEF TORNADOES AND FUNNEL CLOUDS
IN NODAWAY COUNTY MISSOURI. HAIL UP TO ONE-HALF INCH IN DIAMETER IS
EXPECTED WITH THESE STORMS.
THIS STORMS WILL BE NEAR...
BRADDYVILLE
COLLEGE SPRINGS
CLARINDA
THESE STORMS MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SMITH
Local storm report, Apr 24, 12:30 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
130 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 4 SW THURMAN 40.78N 95.80W
04/24/2010 E0.75 INCH FREMONT IA PUBLIC
&&
VDEWALDLocal storm report, Apr 24, 12:39 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
139 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 4 WSW THURMAN 40.80N 95.82W
04/24/2010 E0.88 INCH FREMONT IA PUBLIC
&&
VDEWALDSpecial weather statement, Apr 24, 1:10 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
210 PM CDT SAT APR 24 2010
IAZ069-079-080-242000-
MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-
210 PM CDT SAT APR 24 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN MILLS...NORTHWESTERN
MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 300 PM
CDT...
AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANTON TO 5 MILES
SOUTHWEST OF EMERSON...AND MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EMERSON...
ELLIOTT...
HASTINGS...
HENDERSON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
SMITH
Hail, Pierce
- When
- April 24, 1:18 PM CST to 1:20 PM CST
- Where
- Pierce County, 2.91 mi SW of Pierce to 3 mi W of Pierce
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.170, -97.570
Hail, mostly up to 1 inch in diameter, covered the ground west of Pierce. A few hailstones reached golfball-size.
Hail, Pierce
- When
- April 24, 2:18 PM CST
- Where
- Pierce County, 3.07 mi W of Pierce
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.200, -97.590
From the second severe storm to hit the area in about 1 hour.
Hail, Knox
- When
- April 24, 2:55 PM CST
- Where
- Knox County, 5.77 mi WSW of Santee
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.790, -97.920
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Hail in Tennessee, April 24, 20102 injured · $205,000 · EF1 · 18 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217773, 217774, 217775.